Michigan, 2019Winter Storm and Winter Weather in Michigan, February 14 to 15, 2019
February 14 to 15, 2019 · NWS MQT · 9 events in 9 counties and zones
A deepening low pressure system tracking just southeast of Upper Michigan brought moderate to heavy lake enhanced snow to mainly the northwest wind Lake Superior snow belts of Upper Michigan from the 14th into the 15th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system tracking just southeast of Upper Michigan brought moderate to heavy lake enhanced snow to mainly the northwest wind Lake Superior snow belts of Upper Michigan from the 14th into the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 14, 4:51 AM EST, 9 minutes earlier.
Area forecast discussion, Feb 14, 4:51 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
451 AM EST Thu Feb 14 2019
.SHORT TERM...(This evening through Thursday)
Issued at 306 PM EST WED FEB 13 2019
Brief break between systems this afternoon with weak surface ridging
moving overhead. Lake effect snow showers have finally ended across
the eastern UP with height rises and much drier air pushing east.
Unfortunately, satellite imagery indicates cirrus shield ahead of
next shortwave already starting to push east into Central Minnesota.
Winds will become light and variable this evening, and expect
considerable radiational cooling to occur just after sunset. The
question will be how cool temps will fall tonight. Have nudged temps
slightly warmer to around 0 deg across much of the interior areas,
but could see temps a few degrees warmer with the advancing cloud
cover to the west.
The next system has been difficult due to the phasing of the upper
level and mid-level energy. Latest forecast guidance has come into
better agreement that the 500mb vort max approaching the Upper
Midwest by 9Z Thur, and a surface reflection strengthening across
Wisc. Return flow moisture will be advecting north along the
isentropic surfaces, so expect slow moistening through the
profile by 9Z Thur across the western UP and light snow
developing. But there does appear to be a lull with more precip
developing by 15-18Z Thur further east. Forecast soundings suggest
a narrow line from Iron Mountain to Newberry and South could see
temps push above 32 degrees aloft, and push p-type over to
possibly FZRA/Sleet/Rain/Snow mixture. Confidence is higher that
the cooler air will hang on longer and limit p-type to sleet/snow
down south; however, there could be enough energy aloft and warm
air to push it over to FZRA for a brief period Thur aftn mainly
between 18-22Z. Snow ratios will generally be between 12:1
increasing later Thur aftn to 16:1 as cooler/drier air begins to
filter in behind the shortwave passage. Temps Thur will be much
warmer with the advection, warming into the upper 20s to lower
30s.
.LONG TERM...(Friday through Wednesday)
Issued at 449 AM EST THU FEB 14 2019
Beginning Fri, 850 mb temps around -16C along with
cyclonic/convergent nw flow will likely result in additional LES
accumulation of 1 to locally 3 inches over the nw wind snow belts
heaviest over the eastern counties of the cwa. Northwest winds
gusting 30 to 40 mph, strongest along the Lake Superior shore over
ne Upper Mi will cause considerable blowing of snow and
significantly reduced visibility, especially along Lake Superior
shore and the M-28 corridor from Munising to Seney. As a result,
winter storm warnings will continue for Alger, Luce and northern
Schoolcraft into Fri evening and winter weather advisories will
continue across nw Upper Mi into Fri morning.
Fri night, LES and wind should gradually diminish across the NW wind
snow belts as flow becomes more anticyclonic and sfc ridging and
associated drier air work in from nw of the lake.
It appears that a quiet weekend is on tap as the sfc high pressure
ridge from south central Canada and the northern Plains builds se
into the Upper Lakes. There may be some sct light LES/flurries off
Lake Superior at times over the weekend in generally a light n-ne
flow, but that's all for pcpn.
Generally quiet weather should linger into Mon as high pressure
persists across the region. A few models hint at a northern stream
shortwave moving through Mon night into Tue which could bring a
little -sn to the area while possibly enhancing LES into Tue for the
west wind snow belts. Weak ridging moving over the area should
result in quiet weather on Wed.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1231 AM EST THU FEB 14 2019
VFR conditions currently ongoing will be relatively short-lived as
the next disturbance enters the Upper Great Lakes region overnight.
Vicinity snow showers look to start moving in shortly after the
start of this TAF period at KIWD and KCMX, with KSAW following close
behind. Snow should then start overtaking the terminals by later
this morning, persisting throughout much of the remainder of the
period. Expect both visbys and ceilings to be impacted. Winds
initially light and variable will pick up by midday Thursday,
eventually shifting around to out of the NW above 10 knots sustained.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 449 AM EST THU FEB 14 2019
NW gales to 40 knots will return to the e half of Lake Superior late
Thu night and Fri evening in the wake of a low pres system. Heavy
freezing spray will return as well and continue into Sat morning.
Quiet conditions are expected through much of the weekend into early
next week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Warning from 4 PM this afternoon to 7 PM EST Friday
for MIZ006-007-085.
Winter Weather Advisory from 7 PM this evening to 1 PM EST
Friday for MIZ001>003.
Winter Weather Advisory from 1 PM this afternoon to 7 AM EST
Friday for MIZ013-014.
Lake Superior...
Heavy Freezing Spray Warning from 1 AM Friday to 1 PM EST
Saturday for LSZ248>251-265>267.
Gale Warning from 10 PM this evening to 1 AM EST Saturday for
LSZ248>251-265>267.
Lake Michigan...
None.
&&
SHORT TERM...Beachler
LONG TERM...Voss
AVIATION...lg
MARINE...VossHazardous weather outlook, Feb 14, 4:31 AM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
431 AM EST Thu Feb 14 2019
MIZ001>007-009>014-084-085-151115-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
431 AM EST Thu Feb 14 2019 /331 AM CST Thu Feb 14 2019/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Moderate snow is expected develop for the eastern third of Upper
Michigan this afternoon, followed by moderate to occasionally
heavy lake effect snow and considerable blowing snow in the
northwest wind snow belts tonight into Friday. See the latest
winter weather message for further details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Moderate lake effect snow and blowing snow will continue over the
northwest wind snow belts of Lake Superior into Friday. See the
latest winter weather message for further details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit reports of snow or blowing snow
to the National Weather Service via phone, on our website, or
through social media via Facebook or Twitter.
LSZ162-240>251-263>267-151115-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
431 AM EST Thu Feb 14 2019 /331 AM CST Thu Feb 14 2019/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Northwest gales to 40 knots are expected over the east half of
Lake Superior late tonight along with heavy freezing spray. See
the latest marine weather message and open lake forecast for
further details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Northwest gales of 35 to 40 knots are expected over the east half
of Lake Superior Friday into Friday evening. See the latest
marine weather message and open lake forecast for further details.
Heavy freezing spray is expected at times where larger ice free
areas exist.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-151115-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
431 AM EST Thu Feb 14 2019
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
See the Lake Michigan forecast for details on any hazardous
weather.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
See the Lake Michigan forecast for details on any hazardous
weather.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Voss
Winter Weather, Southern Schoolcraft
- When
- February 14, 5:00 AM EST to February 15, 5:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- Public
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
There was a public report of nearly eight inches of snow in 36 hours seven miles northeast of Garden.
Winter Weather, Gogebic
- When
- February 14, 3:00 PM CST to February 15, 10:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- Public
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
There were public reports of six to seven inches of snow in less than 20 hours at both Ironwood and Wakefield.
Winter Storm, Ontonagon
- When
- February 14, 5:00 PM EST to February 15, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer eight miles north of Mass City measured 14 inches of lake enhanced snow in approximately 15 hours. Schools across the county were closed on the 15th due the heavy snow.
Winter Storm, Baraga
- When
- February 14, 6:00 PM EST to February 15, 8:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observer seven miles northwest of Baraga measured nearly 18 inches of snow in 14 hours. Many schools throughout Baraga County were either closed or had classes delayed on the 15th due to the heavy snow.
Winter Storm, Northern Houghton
- When
- February 14, 6:00 PM EST to February 15, 9:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Public
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Public storm total snowfall amounts included 17 inches at Tapiola and 15 inches at Twin Lakes over approximately 15 hours. The Keweenaw Bay Ojibwa Community College was closed on the 15th due to the heavy snow.
Winter Storm, Alger
- When
- February 14, 7:00 PM EST to February 15, 4:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The spotter near Munising measured nearly a foot of lake enhanced snow in less than 24 hours. Northwest winds gusting near 40 mph at times also caused considerable blowing and drifting of snow. Munising Schools were closed on the 15th due to the effects of the storm.
Winter Storm, Luce
- When
- February 14, 7:00 PM EST to February 15, 7:00 AM EST
- Where
- Luce forecast zone
- Reported by
- Public
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a public report near Newberry of eight inches of lake enhanced snow in 12 hours. Tahquamenon Area Schools were closed on the 15th due to the heavy snow.
Winter Storm, Northern Schoolcraft
- When
- February 14, 7:00 PM EST to February 15, 7:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
There was an estimated six to eight inches of lake enhanced snowfall in 12 hours across northern Schoolcraft County. Northwest winds gusting to 35 mph also caused considerable blowing and drifting of snow. Tahquamenon Area Schools were closed on the 15th due to the heavy snow and drifting snow.
Winter Weather, Marquette
- When
- February 14, 7:00 PM EST to February 15, 1:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The Marquette National Weather Service in Negaunee Township measured 7.9 inches of snow in 18 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, February 14 to 16, 2019$1.0 million · 10 events
- Flash Flooding in California, February 14, 2019$52,000 · 3 events
- Strong Wind in Mississippi, February 14, 2019$25,000 · 1 event
- Winter Weather in South Dakota, February 14 to 15, 201919 events
- Flash Flooding and High Wind in Nevada, February 14 to 15, 2019$3,000 · 54 kt wind · 6 events
- High Wind in Texas, February 14 to 16, 201976 kt wind · 5 events
- Heavy Snow in Washington, February 14 to 15, 20195 events
- Heavy Snow in Idaho, February 14 to 15, 20195 events
- Winter Weather in Wyoming, February 14 to 15, 20195 events
- Heavy Snow in Washington, February 14, 20194 events
- Dense Fog in Colorado, February 14 to 15, 20194 events
- Flash Flooding in Arizona, February 14, 2019$5,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810137, 810143, 810140, 810139, 810141, 810134, 810135, 810136, 810138.